Health Scare August 2015

16 August 2015

It isn’t known what tomorrow may bring, so I have decided to write this blog entry in the event tomorrow fails to come.

This morning (around 830AM) I awoke and felt odd. N ow I probably have a pretty weird sleeping pattern among most folks. Starting with morning, depending on what time of year it is, I wake up and then stay awake anywhere from 4-7 hours, then I take a nap for a few hours, then will be up until after midnight….most nights.

If we are in the middle of the school year, I try to make it to bed no later than 3AM, so I can wake in time to take my son to school which starts at 8:45 (earlier if he is on ‘patrol’ duty).

Anyway, I laid down last night around 6PM. The Florida heat really got to me and I needed a nap. I awoke around 10PM and stayed up until almost 6AM. I futz around on facebook, read the news, check my email, etc….and play a few online games.

When I awoke at 830, it was to my wife bustling around in the bedroom and I instantly felt…weird. I laid there a moment and blinked a few times. I felt like I did not have full control of my thoughts. My body tingled all over and I was very thirsty. I was afraid to stand, for fear I might experience dizziness (which has happened before). I also felt very weak. I told my wife that I did not feel well. She instantly goes into ‘concern’ mode. Asking What is wrong?….what are you feeling?….and do you want me to call 911?

I asked her to relax…and give me a moment or two to wake up a bit. She hovered over me like I was a newborn. I asked her to check the water level in my BiPAP machine. Empty. This is why I was so dry and thirsty. Then I asked her if she would check my glucose level (diabetes)….it was 184…this could be some of the reason I was feeling this way…..but I never felt like this before….so I kept thinking. The VA recently added a new medication to my regime and replaced another to try and get my Vitamin D and Potassium levels under control.

The one med called Calcitriol was started yesterday. I am to take this only three times a week. I instantly thought this drug may have had something to do with my weakness and overall condition, so my wife looked it up on the internet to see
if there were any side effects we should be concerned about.

This is what we found:

Rocaltrol Overview – Patient Information: Side Effects

SIDE EFFECTS: Calcitriol does not usually have side effects. Your doctor may check your calcium and phosphate blood levels and adjust your dose if you have side effects.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these unlikely but serious side effects occur: loss of appetite, back/bone/joint/muscle pain, constipation, dry mouth, eye pain/redness/sensitivity to light, headache, fast/slow/irregular heartbeat, nausea/ vomiting/diarrhea, sleepiness, stomach/abdominal pain, increased thirst, change in the amount of urine, weakness.

A very serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction may include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US –

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada – Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

Read the entire patient information overview for Rocaltrol (Calcitriol)

Rocaltrol FDA Prescribing Information: Side Effects

(Adverse Reactions)

SIDE EFFECTS

Since Rocaltrol (calcitriol) is believed to be the active hormone which exerts vitamin D activity in the body, adverse effects are, in general, similar to those encountered with excessive vitamin D intake, ie, hypercalcemia syndrome or calcium intoxication (depending on the severity and duration of hypercalcemia) (see WARNINGS). Because of the short biological half-life of calcitriol, pharmacokinetics investigations have shown normalization of elevated serum calcium within a few days of treatment withdrawal, ie, much faster than in treatment with vitamin D3 preparations.

The early and late signs and symptoms of vitamin D intoxication associated with hypercalcemia include:

EARLY: weakness, headache, somnolence, nausea, vomiting, dry mouth, constipation, muscle pain, bone pain, metallic taste, and anorexia, abdominal pain or stomach ache.

LATE: polyuria, polydipsia, anorexia, weight loss, nocturia, conjunctivitis (calcific), pancreatitis, photophobia, rhinorrhea, pruritus, hyperthermia, decreased libido, elevated BUN, albuminuria, hypercholesterolemia, elevated SGOT (AST) and SGPT
(ALT), ectopic calcification, nephrocalcinosis, hypertension, cardiac arrhythmias, dystrophy, sensory disturbances, dehydration, apathy, arrested growth, urinary tract infections, and, rarely, overt psychosis.

In clinical studies on hypoparathyroidism and pseudohypoparathyroidism, hypercalcemia was noted on at least one occasion in about 1 in 3 patients and hypercalciuria in about 1 in 7 patients. Elevated serum creatinine levels were observed in about 1 in 6 patients (approximately one half of whom had normal levels at baseline).

In concurrent hypercalcemia and hyperphosphatemia, soft-tissue calcification may occur; this can be seen radiographically (see WARNINGS).

In patients with normal renal function, chronic hypercalcemia may be associated with an increase in serum creatinine (see PRECAUTIONS: General).

Hypersensitivity reactions (pruritus, rash, urticaria, and very rarely severe erythematous skin disorders) may occur in susceptible individuals. One case of erythema multiforme and one case of allergic reaction (swelling of lips and hives all over the body) were confirmed by rechallenge.

I do not have any idea what all those medical terms up there mean, but I do gather that this particular med could have some side effects (even though it says, “Calcitriol does not usually have side effects.”).

I thought about what I ate yesterday. I ate wrong. Not how a diabetic should be eating. I had a drink, and took my insulin and told my wife that I would like to try and rest a little more, as I only had a couple of hours sleep at that point.

My wife is the best person in my life. I could ‘feel’ her presence at my bedside every 15 minutes or so…her feeling my forehead and holding my hand. I thought about this ‘episode’ all day today. It is now about 10PM and I am thinking about
sleeping. I really hope I sleep soundly…and get some prolonged rest. Update tomorrow…..